J Korean Med Assoc Search

CLOSE


J Korean Med Assoc > Volume 48(4); 2005 > Article
Journal of the Korean Medical Association 2005;48(4):333-338.
DOI: https://doi.org/10.5124/jkma.2005.48.4.333   
Medicinal Herbs can Cause Cardiovascular Side Effects
Sang Hong Baek
Department of Cardiovascular Medicine, The Catholic University of Korea College of Medicine, Kangnam St. Mary's Hospital, Korea. whitesh@catholic.ac.kr
Abstract
The concerns about the safety issues of medicinal herbs are increasing. There are typical medicinal herbs that affect the cardiovascular system such as digitalis and aconitium. Digitalis is one of the main drugs in use to manage a heart disease under the controlled safety and effectiveness. On the contrary, the Aconitium plant's roots are potentially poisonous and can cause serious complex ventricular arrhythmias and fatalities due to their low safety margin. However, the herb has been used in traditional Chinese medicine mainly to treat musculoskeletal disorders, without any safety control. Natural products including herbs derived from plants are not always safe. The use of medicinal herbs needs medical validation in terms of their safety and effectiveness through a scientific inspection and strict standardization for the quality control. Therefore it is urgent to initiate a nation-wide reporting system to timely document any side effects from medicinal herbs adversely affecting the public health.
Key Words: Medicinal herb, Cardiovascular, Side effects
 


ABOUT
ARTICLE CATEGORY

Browse all articles >

ARCHIVES
FOR CONTRIBUTORS
Editorial Office
Samgu B/D 7F, 40 Cheongpa-ro, Youngsan-gu, Seoul 04373, Korea
Tel: +82-1566-2844    Fax: +82-2-792-5208    E-mail: jkmamaster@gmail.com                

Copyright © 2022 by Korean Medical Association.

Developed in M2PI

Close layer
prev next